Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 40, NWS Charleston, SC

July 3, 20184 counties in Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 3, 2018, 4:09 PM EDT for 4 counties in Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2018, 4:09 PM EDT (20:09 UTC)
Expired
Jul 3, 2018, 4:45 PM EDT
In force
36 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bulloch County, GA, Candler County, GA, Jenkins County, GA, Screven County, GA

The radar

The Charleston,SC radar (KCLX), 84 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

783 
WUUS52 KCHS 032009
SVRCHS
GAC031-043-165-251-032045-
/O.NEW.KCHS.SV.W.0040.180703T2009Z-180703T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
409 PM EDT TUE JUL 3 2018

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Screven County in southeastern Georgia...
  Bulloch County in southeastern Georgia...
  Jenkins County in southeastern Georgia...
  Candler County in southeastern Georgia...

* Until 445 PM EDT.

* At 408 PM EDT, a severe thunderstorm was located 8 miles north of
  Middleground, moving west at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Middleground, Westside, Butts, Portal, Rocky Ford, Woodcliff,
  Hopeulikit and Dover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3277 8176 3258 8169 3242 8200 3255 8206
      3254 8203 3261 8200 3266 8208 3272 8210
TIME...MOT...LOC 2008Z 068DEG 11KT 3267 8181 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
652 
WWUS52 KCHS 032027
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
427 PM EDT TUE JUL 3 2018

GAC031-043-165-251-032045-
/O.CON.KCHS.SV.W.0040.000000T0000Z-180703T2045Z/
Screven GA-Bulloch GA-Jenkins GA-Candler GA-
427 PM EDT TUE JUL 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SCREVEN...BULLOCH...JENKINS AND CANDLER COUNTIES...

At 426 PM EDT, a severe thunderstorm was located 8 miles northwest of
Middleground, moving west at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Butts, Portal, Rocky Ford, Woodcliff and Scarboro. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3277 8176 3258 8172 3249 8203 3255 8206
      3254 8203 3261 8200 3266 8208 3272 8210
TIME...MOT...LOC 2026Z 068DEG 11KT 3265 8187 

HAIL...<.75IN
WIND...60MPH
 
$$
104 
WWUS52 KCHS 032044
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
444 PM EDT TUE JUL 3 2018

GAC031-043-165-251-032054-
/O.EXP.KCHS.SV.W.0040.000000T0000Z-180703T2045Z/
Screven GA-Bulloch GA-Jenkins GA-Candler GA-
444 PM EDT TUE JUL 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SCREVEN...BULLOCH...JENKINS
AND CANDLER COUNTIES WILL EXPIRE AT 445 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3277 8176 3258 8172 3249 8203 3255 8206
      3254 8203 3261 8200 3266 8208 3272 8210
TIME...MOT...LOC 2044Z 068DEG 11KT 3263 8193 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:49 PM EDT, 20 minutes earlier.

Area forecast discussion, Jul 3, 3:49 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
349 PM EDT Tue Jul 3 2018

.SYNOPSIS...
Weak high pressure will slowly give way to a low pressure
trough approaching the Atlantic coast tonight. The trough will
then move through the area Wednesday into early Thursday. A
cold front could approach the area late this weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A trough will approach from the east along with deeper moisture.
This will translate to increasing rain chances near the coast
after midnight. Evening convection far inland will end by late
evening. Temps should bottom out in the lower 70s inland with
mid to upper 70s closer to the coast.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Wednesday: Models are in general agreement that an inverted trough
of low pressure will slide over the Southeast United States as a
mid/upper low shifts west along the southern periphery of a
large/expansive ridge of high pressure centered over much of the
Midwest and Northeast/Mid-Atlantic states. The setup suggests a
fairly wet day, especially late morning into early afternoon when
maximum forcing associated with the low interacts with PWATS near
2.0 inches and SBCAPE ranging between 1500-2500 J/kg. Greatest
shower and thunderstorm coverage should occur across parts of
Southeast Georgia, closer to the proximity of the mid/upper low
center tracking over/near the Florida/Georgia state line. However,
most areas should see scattered to perhaps numerous showers and/or
thunderstorms for a period of time before the bulk of shower and
thunderstorm activity slowly shift inland (away from coastal areas)
late afternoon into early evening hours with the mid/upper low and
seabreeze. Although severe weather is not anticipated, a few
thunderstorms could be strong with gusty winds and brief heavy
rainfall. Given the arrival of precip and associated clouds early in
the day, high temps should remain a few degrees cooler than previous
days, peaking in the mid/upper 80s closer to the coast and around 90
degrees well inland.

Precip activity should noticeably wane or shift even further inland
early Wednesday night, likely resulting in drying conditions shortly
after sunset, especially east of the I-95 corridor. Light east and
northeast winds will maintain fairly humid conditions through the
night. Overnight lows should range in the low/mid 70s, coolest well
inland.

Thursday: The mid/upper lvl low will likely be departing west of the
area around daybreak, leading to slightly dryer conditions than the
previous day as an expansive ridge of high pressure attempts to
nudge into the area from the north/northwest. However, lingering mid-
lvl energy along with a seabreeze, onshore wind and sfc temps that
warm into the upper 80s to around 90 degrees should provide
sufficient lift and instability to support chances of showers and/or
thunderstorms over the area. Greatest coverage should occur over
Southeast Georgia where forcing remains stronger. Activity should
wane early Thursday night. Overnight lows will range in the low/mid
70s.

Friday: A weak sfc trough of low pressure is anticipated to develop
over the Midlands while mid/upper lvl ridging prevails over much of
the United States and western Atlantic. The pattern suggests
slightly warmer temps than previous days with afternoon highs in the
upper 80s near the coast to lower 90s inland. Convective activity
should also follow a more typical diurnal trend seen in the
summertime. In general, showers/thunderstorms should develop/occur
during afternoon into early evening hours, perhaps with some
enhancement along a seabreeze. Precip activity should slowly wane
around sunset.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Strong sfc heating and PWATs around 2.0 inches within an area of
weakening subsidence should favor unsettled weather conditions on
Saturday ahead of a cold front approaching from the north/northwest
late Saturday night. In general, slightly higher chances of precip
are anticipated in northern areas late day as the front approaches
the region. Ridging will continue to break down on Sunday as a cold
front eventually pushes into the region. Moisture pooling along/near
this front will likely bring a period of enhanced precip activity
Sunday and into the early part of next week as the front stalls and
slowly dissipates over the area. Temps will be near normal Saturday
before dropping lower than normal Sunday and beyond as the
cold/stalled front remains near the area.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR conditions will prevail much of the 18Z TAF period, although
brief restrictions from showers/thunderstorms are possible this
afternoon, mainly until 22Z. Moisture increasing from the
Atlantic in association with a trough should yield MVFR ceilings
and more showers/thunderstorms tonight mainly after 12Z.

Extended Aviation Outlook: Flight restrictions are possible at both
CHS and SAV terminals, especially Wednesday morning and afternoon
during showers and thunderstorms. Brief flight restrictions will
remain possible each day Thursday through Saturday, but VFR
conditions are expected to prevail. Flight restrictions could return
with showers/thunderstorms near a cold front late Saturday night
into early Sunday.

&&

.MARINE...
Tonight: Weak high pressure will give way to a trough from the
east. Winds will mainly be from the east at 15 kt or less while
seas build a bit to around 3 ft throughout. Shower/storm
coverage will be isolated most of the night before increasing
late tonight.

Wednesday through Sunday: The coastal waters will remain situated
between a large area of high pressure to the north and northwest and
the center of a low pressure trough tracking just south of the area
midweek. A weak gradient between these features will limit easterly
winds over the coastal waters to 15 kt or less, with wind speeds
maximized near the coast due to afternoon seabreeze circulations.
Winds will turn more south to southwest this weekend, peaking no
higher than 10-15 kt ahead of a cold front approaching from the
north/northwest late weekend into early next week. Seas should range
between 2-4 ft, highest in northern South Carolina waters and
offshore Georgia waters on Wednesday, before gradually subsiding to
2-3 ft late week into early next week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...RJB
SHORT TERM...DPB
LONG TERM...
AVIATION...DPB/RJB
MARINE...DPB/RJB
Hazardous weather outlook, Jul 3, 3:21 AM EDT, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
321 AM EDT Tue Jul 3 2018

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-040730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
321 AM EDT Tue Jul 3 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 3, 2:51 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Charleston SC
251 PM EDT TUE JUL 3 2018

GAZ099>101-114>116-137-138-031915-
Evans-Bulloch-Candler-Tattnall-Effingham-Inland Liberty-Inland
Bryan-Long-
251 PM EDT TUE JUL 3 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EVANS...
LIBERTY...BULLOCH...CANDLER...EFFINGHAM...LONG AND TATTNALL
COUNTIES...

At 250 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Bay, moving west at 15 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Statesboro, Metter, Claxton, Pembroke, Bay, Lanier, Glennville and
Brooklet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3244 8153 3243 8154 3239 8153 3234 8149
      3233 8146 3226 8143 3222 8143 3221 8141
      3211 8140 3211 8139 3206 8138 3192 8193
      3240 8208
TIME...MOT...LOC 1850Z 080DEG 13KT 3227 8154
Special weather statement, Jul 3, 3:39 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Charleston SC
339 PM EDT TUE JUL 3 2018

GAZ087-088-100-032015-
Bulloch-Jenkins-Screven-
339 PM EDT TUE JUL 3 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH AND
JENKINS COUNTIES...

At 338 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Dover, or 10 miles east of Middleground,
moving west at 30 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Statesboro, Middleground, Westside, Portal, Oliver, Register, Rocky
Ford and Georgia Southern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3268 8156 3252 8151 3250 8155 3235 8193
      3242 8192 3242 8194 3247 8197 3250 8198
      3251 8197 3252 8199 3259 8201 3261 8200
      3264 8205
TIME...MOT...LOC 1938Z 072DEG 26KT 3258 8164

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:51 PM EDTSpecial Weather StatementCHSBulloch, Evans24 min
Jul 3, 3:39 PM EDTSpecial Weather StatementCHSBulloch36 min
Jul 3, 4:19 PM EDTSpecial Weather StatementCHSLong26 min
Jul 3, 5:28 PM EDTSpecial Weather StatementCHSBulloch32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.